Iowa, 2024

Hail and Damaging Wind in Iowa, June 2, 2024

June 2, 2024 · NWS FSD · 2 events in 1 county or zone

Scattered mixed-mode thunderstorms developed along a cold front which moved through an environment of 2000-2500 J/kg MLCAPE and up to 40 knots of deep-layer shear. A few brief supercells developed before evolving to bowing structures and brought marginally large hail and severe wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Scattered mixed-mode thunderstorms developed along a cold front which moved through an environment of 2000-2500 J/kg MLCAPE and up to 40 knots of deep-layer shear. A few brief supercells developed before evolving to bowing structures and brought marginally large hail and severe wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 2, 10:24 PM CST, 1 hour 16 minutes earlier. Its key messages:

  • The severe threat will diminish through the remainder of the night, though a few heavier storms could produce heavy rainfall before showers and storms exit the area after 10Z.
  • Tuesday may be the next chance for severe weather, but will be dependent on recovery from scattered morning convection and timing of a cold front pushing through the region. Favored area for an isolated severe threat is along and east of the MN/IA Highway 60 corridor.
  • Quiet weather and seasonable temperatures are expected to prevail mid to late week. Possibly some breezy periods, especially Thursday and Friday.
Area forecast discussion, Jun 2, 10:24 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1124 PM CDT Sun Jun 2 2024

.KEY MESSAGES...

- The severe threat will diminish through the remainder of the
  night, though a few heavier storms could produce heavy
  rainfall before showers and storms exit the area after 10Z.

- Tuesday may be the next chance for severe weather, but will
  be dependent on recovery from scattered morning convection and
  timing of a cold front pushing through the region. Favored
  area for an isolated severe threat is along and east of the
  MN/IA Highway 60 corridor.

- Quiet weather and seasonable temperatures are expected to
  prevail mid to late week. Possibly some breezy periods,
  especially Thursday and Friday.

&&

.DISCUSSION...
Issued at 211 PM CDT Sun Jun 2 2024

Still some question marks regarding the evolution of the convection
tonight. Still plenty of instability, roughly 2000-2500 J/kg, with
moderate deep layer shear around 40 knots. This is plenty to support
isolated supercells capable of producing golf ball sized hail and
wind gusts to 70 mph. One thing to watch late this afternoon and
early this evening is whether or not a marginally low LFC and some
decent turning in the low level winds could support isolated
tornadoes. The best chance for supercells, large hail and isolated
tornadoes will be west of I-29 and likely around the James Valley
and points west. Showers and thunderstorms will progress eastward
through the evening and overnight. Without a stronger east to west
instability gradient and no LLJ really impinging on the area storms
may remain more scattered instead of forming into a distinct line of
storms. This may limit the extent of the wind threat and keep it
more isolated. A linear system is not impossible, but maybe a little
less likely. After about 9z most of the activity will be out of the
area.

The next wave of interest moves onto the Plains Monday night and
should bring an area of showers and thunderstorms through. Given
marginal instability of about 1000 to 1500 J/kg and weak to
moderate shear severe storms should remain isolated. There is a bit
of a dry layer below about 700 mb which could aid in supporting some
stronger wind gusts. This threat will linger through the morning,
then with the faster timing of the front areas near and east of
highway 60 in southwest MN and northwest IA will see a short window
around mid afternoon when a few stronger storms could develop but a
good chance most severe weather in the afternoon and evening will be
east of the area.

Wednesday should be warm and windy behind the exiting wave. Suspect
wind gusts around 35 mph with highs from the mid 70s to lower 80s.

Thursday through Sunday should prove to be seasonally warm and
mainly dry. A deepening low pressure over the Great Lakes and
increasing upper level ridging across the Rockies leaves the area in
northwest flow. Suspect with the deep northwest flow each day should
be a touch breezy, especially Thursday and Friday when some upper
level energy rotates around the backside of the low pressure over
the Great Lakes.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1114 PM CDT Sun Jun 2 2024

The severe threat is diminishing across the area, though
isolated to scattered thunderstorms may produce heavy rain. The
thunderstorm activity will end from west to east through 10Z.
Winds will become light later tonight, and could result in
patchy fog toward Monday morning. By mid morning on Monday, VFR
conditions are expected through the remainder of the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...08
AVIATION...JM
Hazardous weather outlook, Jun 2, 8:45 AM CST, 14 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
945 AM CDT Sun Jun 2 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-031445-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
945 AM CDT Sun Jun 2 2024

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Periods of scattered showers and storms are expected to move east
across the area this morning into the early afternoon. Chances for
severe weather with this activity is low, though stronger storms
during the later morning to early afternoon may produce hail up to
quarter size.

Stronger storms are expected to develop mainly west of Interstate
29 mid to late afternoon, tracking across southeast South Dakota,
into southwest Minnesota and northwest during the evening and
overnight.

Initial development in the late afternoon to early evening,
especially west of Interstate 29, may produce large hail up to
golf ball size, wind gusts to 70 mph and isolated tornadoes.
Storms are then expected to evolve into linear segments capable of
damaging wind gusts up to 70 mph. Heavy rainfall could also
produce ponding in low lying or poor drainage areas or areas with
recent heavy rains, with isolated flash flooding possible.

If you have outdoor plans, especially later today into this evening,
have multiple ways to receive warnings and be prepared to seek
shelter should storms approach your location.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional showers and thunderstorms are expected Monday night into
Tuesday. A few strong to severe storms are possible Tuesday afternoon
and evening, mainly over portions of northwest Iowa and southwest
Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 4 pm and midnight tonight.

In the hours before

Local storm report, Jun 2, 8:19 PM CST, 3 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
919 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Funnel Cloud     5 E Erwin               44.48N 97.33W
06/02/2024                   Kingsbury          SD   Law Enforcement

            Brief funnel cloud.

&&

PR
Local storm report, Jun 2, 9:02 PM CST, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1002 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     Hail             3 W Huron               44.37N 98.28W
06/02/2024  E1.25 Inch       Beadle             SD   Public

            Hail slightly larger than quarter-sized.

&&

PR
Local storm report, Jun 2, 9:51 PM CST, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1051 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     Rain             4 E Lake Poinsett Campg 44.54N 97.01W
06/02/2024  M4.00 Inch       Brookings          SD   Public

            Measured 4 inches of rain after
            thunderstorms stopped 3 miles east of Lake
            Poinsett.

&&

PR
Local storm report, Jun 2, 9:55 PM CST, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1055 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     Tstm Wnd Gst     3 NNW Wolsey            44.46N 98.50W
06/02/2024  M53 MPH          Beadle             SD   Mesonet

            Mesonet station 164 SD RWIS Wolsey.

&&

PR
Local storm report, Jun 2, 10:32 PM CST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1132 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     Tstm Wnd Gst     1 W Lake Poinsett Campg 44.54N 97.11W
06/02/2024  M56 MPH          Brookings          SD   Public

            Personal weather station KSDARLIN18 reported
            56 mph wind gust.

&&

PR
Local storm report, Jun 2, 10:35 PM CST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1135 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     Tstm Wnd Gst     13 N Yale               44.62N 97.95W
06/02/2024  M51 MPH          Beadle             SD   Public

            Personal weather station measured a 51 mph
            wind gust.

&&

PR

The radar

The Sioux Falls radar (KFSD), 68 km away, was scanning. The volume nearest the first event began at 05:41 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sioux

When
June 2, 11:40 PM CST to 11:42 PM CST
Where
Sioux County, 0.51 mi W of Hawarden
Measured
1.25 in hail
Reported by
Social Media
Coordinates
43.000, -96.480

Thunderstorm Wind, Sioux

When
June 2, 11:40 PM CST to 11:41 PM CST
Where
Sioux County, 0.86 mi NW of Hawarden Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
42.990, -96.490

Thunderstorm wind gust was measured at personal weather station KIAHAWAR11.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190914, 1190915.